Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 256, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 12, 2004, 4:19 PM CDT for Hamilton County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2004, 4:19 PM CDT (21:19 UTC)
- Expired
- Jun 12, 2004, 5:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Hamilton County, IA
The radar
The Des Moines radar (KDMX), 76 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 11:45 AM CDT | Tornado Watch | SPC | 7 hr |
| Jun 12, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 2084 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
480 WUUS53 KDMX 122119 SVRDMX IAC079-122200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 419 PM CDT SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAMILTON COUNTY IN CENTRAL IOWA * UNTIL 500 PM CDT * AT 416 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 4 MILES NORTHWEST OF WEBSTER CITY TO RANDALL...OR FROM 15 MILES EAST OF FORT DODGE TO 35 MILES SOUTHEAST OF FORT DODGE...MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR ELLSWORTH AROUND 425 PM... NEAR BLAIRSBURG AROUND 435 PM AND NEAR WILLIAMS AROUND 440 PM. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. WINDS TO 60 MPH HAVE BEEN REPORTED IN JEWELL. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. LAT...LON 4255 9396 4222 9392 4222 9348 4255 9351 $$ JAW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:56 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jun 12, 2:56 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 256 PM CDT SAT JUN 12 2004 .DISCUSSION... BRIEF DISCUSSION WITH ONGOING SEVERE. WESTERN CWA UNDER TOR WATCH UNTIL 7 PM WITH ALL MODES OF SVR POSSIBLE. HEAVIER RAIN AXIS LIKELY TO SET UP ACROSS WRN HALF OF FORECAST AREA THROUGH THE EVENING...BEFORE TRANSLATING EASTWARD ACROSS SOUTHERN IOWA OVERNIGHT WITH TRAILING SHORTWAVE. WILL HOLD OFF ON FLOOD WATCH FOR NOW...ALTHOUGH A FEW FLASH FLOOD EVENTS A GOOD POSSIBILITY THROUGH TONIGHT WITH HEAVY RAINFALL RATES. MORE POTENTIAL FOR HEAVY RAIN SUNDAY AFT/NIGHT AND AGAIN EARLY NEXT WEEK...AND MID SHIFT SHOULD BE ABLE TO BETTER PINPOINT AREAS MOST FAVORED. RIGHT NOW IT LOOKS LIKE ALONG AND SOUTH OF I-80 WILL RECEIVE THE HEAVIEST AMOUNTS...WITH PERIODS OF AFTERNOON/OVERNIGHT CONVECTION EXPECTED AT TIMES INTO WEDNESDAY. SOUTHEAST HALF OF CWA IS UNDER MOD RISK FOR SUNDAY AFTERNOON/TONIGHT...WITH PARAMETERS AGAIN FAVORABLE FOR ALL MODES OF SVR WX. ACTIVE PATTERN WILL CONTINUE THROUGH WED...BEFORE A MAINLY DRY PERIOD WED NT THROUGH SAT. LITTLE CHANGE TO EXT PD. && .DMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH WEST OF A WRIGHT TO TAYLOR COUNTY LINE UNTIL 7 PM. && KINNEY
Hazardous weather outlook, Jun 12, 12:56 PM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1256 PM CDT SAT JUN 12 2004 IAZ004>007-015>017-026>028-037>039-048>050-131200- BLACK HAWK-BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HANCOCK- HARDIN-KOSSUTH-MARSHALL-PALO ALTO-STORY-TAMA-WINNEBAGO-WORTH- 1256 PM CDT SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA NORTH OF A POCAHONTAS TO AMES TO TAMA LINE. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS SHOULD DEVELOP LATE THIS AFTERNOON AND CONTINUE INTO THE NIGHT. THERE IS A RISK FOR LARGE HAIL WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY SUNDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH EACH ROUND...HOWEVER THE BIGGER THREAT WILL BE FOR HEAVY RAINFALL. OVER THE COURSE OF THE NEXT SEVERAL DAYS A SIGNIFICANT AMOUNT OF RAIN IS POSSIBLE. WATCH FOR LATER STATEMENTS CONCERNING HEAVY RAINFALL POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...AND DURING THE AFTERNOON AND EVENING ON SUNDAY THROUGH WEDNESDAY. IAZ060>062-072>075-082>086-093>097-131200- APPANOOSE-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA-MARION- MONROE-POLK-POWESHIEK-RINGGOLD-UNION-WAPELLO-WARREN-WAYNE- 1256 PM CDT SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA... SOUTH AND EAST OF A DES MOINES TO CRESTON LINE. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BECOME WIDESPREAD LATE THIS AFTERNOON AND CONTINUING INTO THE NIGHT. THERE IS A RISK OF SEVERE WEATHER WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS POSSIBLE...ALONG WITH HEAVY RAINFALL MAINLY ALONG THE U.S. HIGHWAY 34 CORRIDOR FARTHER SOUTH TO THE MISSOURI BORDER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY SUNDAY THROUGH WEDNESDAY. THERE IS A RISK OF SEVERE THUNDERSTORMS WITH EACH ROUND...ESPECIALLY SUNDAY AFTERNOON AND EVENING SOUTHEAST OF A CORNING TO GRINNELL LINE. IN ADDITION...THERE WILL BE A THREAT FOR HEAVY RAINFALL. OVER THE COURSE OF THE NEXT SEVERAL DAYS A SIGNIFICANT AMOUNT OF RAIN IS POSSIBLE. WATCH FOR LATER STATEMENTS CONCERNING HEAVY RAINFALL POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM 3 PM UNTIL 11 PM THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NEEDED DURING THE AFTERNOON AND EVENING ON SUNDAY THROUGH WEDNESDAY. IAZ023>025-033>036-044>047-057>059-070-071-081-092-131200- ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS- GREENE-GUTHRIE-HAMILTON-HUMBOLDT-POCAHONTAS-SAC-TAYLOR-WEBSTER- WRIGHT- 1256 PM CDT SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA... SOUTH AND WEST OF A POCAHONTAS TO WEBSTER CITY TO BEDFORD LINE. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS DEVELOPING IN SOUTHEAST NEBRASKA WILL SPREAD NORTHEAST INTO SOUTHWEST AND WEST CENTRAL IOWA THIS AFTERNOON. SEVERE WEATHER WILL LIKELY OCCUR WITH THIS ACTIVITY. TORNADOES...LARGE HAIL AND DAMAGING WINDS WILL ALL BE THREATS THIS AFTERNOON. MORE THUNDERSTORM ACTIVITY IS LIKELY THIS EVENING...ESPECIALLY CLOSER TO THE MISSOURI BORDER WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY SUNDAY THROUGH WEDNESDAY. THERE IS A RISK OF SEVERE THUNDERSTORMS WITH EACH ROUND. IN ADDITION...THERE WILL BE A THREAT FOR HEAVY RAINFALL. OVER THE COURSE OF THE NEXT SEVERAL DAYS A SIGNIFICANT AMOUNT OF RAIN IS POSSIBLE. WATCH FOR LATER STATEMENTS CONCERNING HEAVY RAINFALL POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED FROM 2 PM UNTIL 11 PM THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NEEDED DURING THE AFTERNOON AND EVENING ON SUNDAY THROUGH WEDNESDAY. GRAMS
In the hours before
Local storm report, Jun 12, 3:30 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG AFTON 41.03N 94.20W
06/12/2004 UNION IA LAW ENFORCEMENT
LARGE TREE KNOCKED OVER.
&&
BFLocal storm report, Jun 12, 3:41 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
341 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0326 PM TSTM WND GST 7 W PERRY 41.84N 94.24W
06/12/2004 68 MPH DALLAS IA PUBLIC
ALONG HIGHWAY 141.
0327 PM TSTM WND GST VAN METER 41.53N 93.96W
06/12/2004 70 MPH DALLAS IA LAW ENFORCEMENT
&&
BFSpecial weather statement, Jun 12, 3:49 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 349 PM CDT SAT JUN 12 2004 IAZ037>039-048>050-060>062-072>075-082>086-093>097-130200- ...SEVERE THUNDERSTORM WATCH #451 REMAINS IN EFFECT UNTIL 900 PM CDT FOR THE COUNTIES OF... APPANOOSE BLACK HAWK CLARKE DAVIS DECATUR GRUNDY HARDIN JASPER LUCAS MADISON MAHASKA MARION MARSHALL MONROE POLK POWESHIEK RINGGOLD STORY TAMA UNION WAPELLO WARREN WAYNE
Local storm report, Jun 12, 4:08 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
408 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND GST 3 N CHURDAN 42.20N 94.48W
06/12/2004 60 MPH GREENE IA TRAINED SPOTTER
12-16 INCH TREES DOWN.
0353 PM TSTM WND GST SLATER 41.88N 93.68W
06/12/2004 65 MPH STORY IA TRAINED SPOTTER
ALONG BOONE/STORY COUNTY LINE.
&&
BFLocal storm report, Jun 12, 4:13 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
413 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG PERRY 41.84N 94.10W
06/12/2004 DALLAS IA LAW ENFORCEMENT
POWER LINES DOWN.
&&
BFLocal storm report, Jun 12, 4:17 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
417 PM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0409 PM TSTM WND GST 3 E MALLARD 42.94N 94.62W
06/12/2004 60 MPH PALO ALTO IA TRAINED SPOTTER
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:07 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 53 min |
| Jun 11, 7:13 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 47 min |
| Jun 11, 7:18 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 57 min |
| Jun 11, 7:28 PM CDT | Tornado Warning | DMX | Webster | 32 min |
| Jun 11, 7:49 PM CDT | Tornado Warning | DMX | Hamilton | 56 min |
| Jun 11, 7:59 PM CDT | Severe Thunderstorm Warning | DMX | Union | 61 min |
| Jun 11, 8:02 PM CDT | Tornado Warning | DMX | Webster | 28 min |
| Jun 11, 8:13 PM CDT | Tornado Warning | DMX | Boone | 47 min |
| Jun 11, 8:21 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 54 min |
| Jun 11, 8:30 PM CDT | Tornado Warning | DMX | Webster | 15 min |
| Jun 11, 8:42 PM CDT | Flash Flood Warning | DMX | Hamilton | 3 hr |
| Jun 11, 8:47 PM CDT | Tornado Warning | DMX | Hamilton | 43 min |
| Jun 11, 8:59 PM CDT | Tornado Warning | DMX | Boone | 46 min |
| Jun 11, 9:01 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 44 min |
| Jun 11, 9:17 PM CDT | Severe Thunderstorm Warning | DMX | Story | 58 min |
| Jun 11, 9:34 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 41 min |
| Jun 11, 10:11 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 59 min |
| Jun 12, 2:11 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 34 min |
| Jun 12, 2:20 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 40 min |
| Jun 12, 2:54 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 36 min |
| Jun 12, 2:57 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 33 min |
| Jun 12, 3:18 PM CDT | Severe Thunderstorm Warning | DMX | Union | 42 min |
| Jun 12, 3:32 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas | 43 min |
| Jun 12, 3:46 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Story | 44 min |
| Jun 12, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 48 min |
| Jun 12, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.